Rhode Island, 2016

Strong Wind in Rhode Island, January 19, 2016

January 19, 2016 · NWS BOX · 2 events in 2 counties and zones

A powerful low pressure system over the Canadian Maritimes and strong high pressure over the Great Lakes resulted in a strong pressure gradient over southern New England. This produced strong, gusty winds that produced some minor wind damage in parts of Massachusetts and Rhode Island.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A powerful low pressure system over the Canadian Maritimes and strong high pressure over the Great Lakes resulted in a strong pressure gradient over southern New England. This produced strong, gusty winds that produced some minor wind damage in parts of Massachusetts and Rhode Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 19, 12:25 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jan 19, 12:25 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1225 PM EST TUE JAN 19 2016

.SYNOPSIS...
DRY BUT WINDY AND VERY COLD WEATHER WILL PREVAIL TODAY. IT WILL
REMAIN DRY THROUGH AT LEAST THE FIRST PART OF FRIDAY AS HIGH
PRESSURE BUILDS ACROSS EASTERN CANADA. THE POTENTIAL FOR A WINTER
STORM CONTINUES FROM FRIDAY NIGHT INTO THE WEEKEND WITH STORM
THREATS INCLUDING POTENTIAL HEAVY SNOW...STRONG WINDS AND COASTAL
FLOODING.  DRY AND SEASONABLE WEATHER IS LIKELY EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10 AM UPDATE...
FOR THE MOST PART...FORECAST REMAINS ON TRACK. TEMPS/DWPTS WERE
ADJUSTED TO CURRENT TRENDS. MORNING WIND GUSTS WERE BUMPED UP A
BIT BASED ON CURRENT TRENDS.

*** BITTERLY COLD WIND CHILLS OF 0 TO 10 BELOW ZERO EARLY THIS
  MORNING ***

POWERFUL LOW PRESSURE OVER THE CANADIAN MARITIMES AND HIGH PRESSURE
OVER THE GREAT LAKES WILL RESULT IN A VERY STRONG PRESSURE GRADIENT
TODAY.  IT WAS ALREADY WINDY VERY THIS MORNING AND WITH TEMPERATURES
BOTTOMING OUT IN THE HIGH SINGLE DIGITS TO THE MIDDLE TEENS...WIND
CHILL VALUES WERE BETWEEN 0 AND 10 BELOW ZERO!

WINDS WILL INCREASE EVEN MORE LATER THIS MORNING AND AFTERNOON WITH
DIURNAL MIXING.  BUFKIT CONTINUES TO SUPPORT WEST TO NORTHWEST WIND
GUSTS OF 40 TO 50 MPH...SO WILL CONTINUE THE WIND ADVISORY FOR ALL
OF SOUTHERN NEW ENGLAND.  HIGH TEMPS WILL ONLY RECOVER INTO THE
LOWER TO MIDDLE 20S ACROSS MUCH OF THE REGION AND PORTIONS OF THE
HIGH TERRAIN MAY NOT BREAK 20.

EXPECT SOME SCATTERED TO BROKEN CLOUDS FROM REMNANT LAKE EFFECT
MOISTURE...BUT OVERALL IT WILL BE PARTLY SUNNY.  OTHER THAN A FEW
FLURRIES ALONG THE EAST SLOPES OF THE BERKS IT WILL REMAIN DRY
TODAY...BUT JUST VERY COLD AND WINDY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
TONIGHT...

WINDS WILL GRADUALLY DIMINISH TONIGHT AS HIGH PRESSURE BUILDS IN
FROM THE WEST...SO WILL ALLOW THE WIND ADVISORY TO EXPIRE BY EARLY
EVENING.  HOWEVER...ENOUGH OF A PRESSURE GRADIENT WILL REMAIN IN
PLACE SO BREEZY CONDITIONS WILL CONTINUE WELL INTO THE OVERNIGHT
HOURS. THE WIND WILL KEEP TEMPERATURES IN THE OUTLYING LOCATIONS
FROM BOTTOMING OUT...SO OVERNIGHT LOWS WILL BE IN THE TEENS FOR MOST
LOCALES.

WEDNESDAY...

PARTLY TO MOSTLY SUNNY SKIES EXPECTED...BUT WILL SEE SOME MID/HIGH
LEVEL CLOUDINESS INCREASE LATE IN THE DAY AHEAD OF A MOISTURE
STARVED SHORTWAVE.  HEIGHT FIELDS/850 TEMPS RISE SOME FROM TODAY...SO
WHILE IT WILL REMAIN COLD IT WILL NOT BE AS BAD AS TODAY.  HIGHS
SHOULD TOP OUT AROUND 30 TO THE LOWER 30S.  WHILE IT WILL BE
BREEZY...WINDS WILL NOT BE NEARLY AS STRONG AS TODAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
HIGHLIGHTS...

* NOT AS COLD WED/THU/FRI ALONG WITH DIMINISHING WINDS
* A WINTER STORM REMAINS POSSIBLE FRI NIGHT INTO THE WEEKEND BUT
  LOTS OF UNCERTAINTY ON ITS NORTHWARD EXTENT/IMPACTS

WED NIGHT ...

NORTHERN STREAM SHORT WAVE TROUGH MOVES ACROSS THE AREA. GOOD Q/G
FORCING FOR ASCENT BUT AS EXPECTED WITH A NORTHERN STREAM UNPHASED
SYSTEM MOISTURE IS LACKING. THUS ONLY EXPECTING SCATTERED FLURRIES.

THURSDAY ...

MID LEVEL TROUGH FROM WED NIGHT MOVES OFFSHORE WITH A DRYING TREND
TO FOLLOW BUT ALSO A REINFORCING SURGE OF COLD AIR AS WELL. ALTHOUGH
NOT NEARLY AS COLD AS YESTERDAY OR TODAY. LOW LEVEL MOISTURE
PROFILES SUGGEST AT LEAST PARTIAL SUNSHINE HOWEVER AIRMASS REMAINS
COLD ALONG WITH A MODEST NW WIND. HIGHS MAINLY IN THE U20S AND L30S
WHICH IS A FEW DEGS COLDER THAN NORMAL COMBINED WITH A BIT OF A WIND
CHILL.

FRIDAY ...

EVEN THE FASTEST GUIDANCE /GFS AND GEFS/ HOLD OFF ANY PRECIP UNTIL
FRI NIGHT. SO DRY WEATHER LIKELY PREVAILS WITH SUNSHINE GIVING WAY
TO INCREASING CLOUDS. TEMPS VERY SIMILAR TO THU WITH HIGHS IN THE
U20S AND L30S. HOWEVER LESS WIND THAN PREVIOUS DAYS SO IT WILL FEEL
MORE TOLERABLE.

FRI NIGHT THRU THE WEEKEND ...

VERY COMPLEX FORECAST AND STILL 4 DAYS OUT ADDS TO THE COMPLEXITY.
JET ENERGY OF INTEREST IS STILL OVER THE EASTERN PACIFIC AND SHOULD
COME ONSHORE TO THE WEST COAST SOMETIME THIS EVENING. THE INCREASED
OBSERVATIONAL NETWORK OVER LAND SHOULD HELP BETTER INITIALIZE THIS
JET ENERGY PERHAPS AS EARLY AS TONIGHT/S 00Z MODEL CYCLE. GOOD MODEL
AGREEMENT AMONG BOTH DETERMINISTIC AND ENSEMBLES FOR IMPRESSIVE
CYCLOGENESIS ALONG THE MID ATLC COAST SAT.

MAIN UNCERTAINTY WITH THIS SYSTEM IS STRENGTH/AMPLITUDE OF JET
ENERGY DIVING IN ON BACKSIDE OF MID LEVEL TROUGH OVER THE TN VLY
FRI/FRI NIGHT. THE ECMWF AND ITS ENSEMBLES /EPS/ ARE STRONGEST WITH
THIS TRAILING JET ENERGY AND AS A RESULT DIG THE MID LEVEL LOW FAR
SOUTHEAST. THIS SOLUTION WOULD CONFINE THE HEAVY SNOW /6-12"/ THREAT
TO RI AND SOUTHEAST MA.

MEANWHILE THE GFS IS NOT AS ROBUST WITH TRAILING JET ENERGY AND
RESULTS IN A FARTHER NORTHWARD TRACK. THIS YIELDS A BLOCKBUSTER
EVENT FOR ALL OF SOUTHERN NEW ENGLAND WITH 981 MB LOW CROSSING NEAR
THE 40N/70W BENCHMARK AND A LARGE SWATH OF 1" QPF ACROSS MUCH OF
CT/RI/MA WITH UPWARDS 2" OVER SOUTHEAST MA. HOWEVER MORE GEFS
MEMBERS SIDE WITH THE MORE SOUTHERN EC/EPS SOLUTION. THUS BULK OF
GEFS MEMBERS DO NOT SUPPORT THE OPERATIONAL 00Z GFS.

A MODEL BLEND OFFERS THE POTENTIAL FOR A FOOT OF SNOW IN THE I95
CORRIDOR OF RI AND MA...WITH LESS TO THE NORTHWEST AND LESS CAPE COD
AND ISLANDS WITH THE THREAT OF RAIN MIXING IN AS THE EVENT UNFOLDS.
KEEP IN MIND THERE ARE MEMBERS FROM BOTH THE EPS AND GEFS THAT KEEP
THE BULK OF THE PRECIP OFFSHORE WITH JUST A GLANCING BLOW TO
SOUTHERN NEW ENGLAND. THUS GIVEN HOW MANY MOVING PARTS /STRENGTH OF
TRAILING JET ENERGY...POTENTIAL PTYPE ISSUES SOUTHEAST MA...SHARP
QPF GRADIENT...ETC/ AND TIME RANGE HERE /EVENT STILL 4 DAYS/ WE NEED
TO KEEP ALL POSSIBLE OUTCOMES IN PLAY WITH PERHAPS A SLIGHT HEDGE
TOWARD A MORE SOUTHERN SOLUTION PER THE EC AND EPS.

EARLY NEXT WEEK ...

LOOKS LIKE DRY WEATHER RETURNS ALONG WITH SEASONABLE TEMPS.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
FORECASTER CONFIDENCE LEVELS ...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH TOMORROW NIGHT/...HIGH CONFIDENCE.

REST OF TODAY...
VFR...ALTHOUGH SOME MVFR CIGS POSSIBLE AROUND THE IMMEDIATE
BERKSHIRES. OTHERWISE...STRONG WNW WINDS...GUSTING 30-40 KT AT
TIMES THROUGH THE EVENING HOURS.

TONIGHT INTO TOMORROW...
VFR. WINDS WILL DIMINISH SOMEWHAT OVERNIGHT...ALTHOUGH GUSTS 20-30
KT STILL POSSIBLE...WHICH WILL LINGER INTO THE DAY TOMORROW.
MAINLY WNW.

TOMORROW NIGHT...
MAINLY VFR...ALTHOUGH EXPECT AN INCREASE IN CLOUDINESS MAINLY
AROUND OR ABOVE FL100. WINDS DIMINISH DURING THE EVENING BUT THEN
A FEW GUSTS 14-20 KT POSSIBLE DURING THE EARLY MORNING HOURS AS
THEY SHIFT MORE TO THE N.

KBOS TERMINAL...HIGH CONFIDENCE IN TAF.

KBDL TERMINAL...HIGH CONFIDENCE IN TAF.

OUTLOOK /THURSDAY THROUGH SATURDAY/...

THURSDAY...HIGH CONFIDENCE. MAINLY VFR CONDITIONS. A FEW GUSTS
NEAR 25 KTS POSSIBLE ON THURSDAY.

FRIDAY...HIGH CONFIDENCE. VFR CONDITIONS DURING THE DAY.

FRIDAY NIGHT INTO SATURDAY...LOW CONFIDENCE. VFR TO START WITH CIGS
FALLING FROM SOUTH TO NORTH AS THE POTENTIAL FOR SNOW COULD
OVERSPREAD THE REGION. IFR/LIFR CONDITIONALS POSSIBLE. MIX PRECIP IS
POSSIBLE ACROSS THE CAPE/ISLANDS.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

***GALE WARNINGS REMAIN IN EFFECT INTO WEDNESDAY AFTERNOON ALONG
  WITH AREAS OF FREEZING SPRAY***

TODAY AND TONIGHT...HIGH CONFIDENCE.  STRONG PRESSURE GRADIENT
COMBINED WITH A VERY COLD AIRMASS WILL RESULT IN EXCELLENT MIXING
OVER THE RELATIVELY MILD OCEAN.  EXPECT WEST TO NORTHWEST WIND GUSTS
OF 35 TO 45 KNOTS ALONG WITH AREAS OF LIGHT FREEZING SPRAY THROUGH
TONIGHT.  THERE WILL BE SOME POCKETS OF MODERATE FREEZING SPRAY
THROUGH LATE MORNING ACROSS OUR NEAR SHORE EASTERN OUTER-WATERS
WHERE WATER TEMPS WERE COLDER...SO HAVE CONTINUED FREEZING SPRAY
ADVISORY. HIGH SEAS OF 8 TO 11 FEET WILL CONTINUE ACROSS OUR OUTER-
WATERS WITH THE STRONG WINDS.

WEDNESDAY...HIGH CONFIDENCE.  WHILE PRESSURE GRADIENT RELAXES A
BIT...STILL ENOUGH COLD ADVECTION OVER THE OCEAN TO SUPPORT WEST TO
NORTHWEST WIND GUSTS OF 30 TO 40 KNOTS.  EXTENDED GALES FOR MOST OF
OUR OPEN WATERS INTO WEDNESDAY AFTERNOON...BUT WILL START TO SEE A
DOWNWARD TREND.

OUTLOOK /WEDNESDAY NIGHT THROUGH SATURDAY/...

WEDNESDAY NIGHT AND THURSDAY...HIGH CONFIDENCE. NW WINDS SLACKEN
BRIEFLY WED NIGHT BUT THEN PICKUP AGAIN THU.

FRIDAY...HIGH CONFIDENCE. WINDS DIMINISH AS HIGH PRES BUILDS INTO
THE AREA.

FRIDAY NIGHT INTO SATURDAY...MODERATE CONFIDENCE. COASTAL LOW WILL
BRING HIGH SEAS AND STRONG WINDS TO THE WATERS. NE GALES LIKELY
WITH LOW RISK OF STORM FORCE GUSTS PENDING EXACT TRACK AND INTENSITY
OF OCEAN LOW. EXTREMELY ROUGH SEAS GIVEN LONG FETCH. VSBY POOR IN
SNOW AND RAIN.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR CTZ002>004.
MA...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR MAZ002>024-026.
RI...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR RIZ001>008.
MARINE...GALE WARNING UNTIL 1 PM EST WEDNESDAY FOR ANZ232>235-237-255-
     256.
     GALE WARNING UNTIL 1 AM EST WEDNESDAY FOR ANZ230-236.
     GALE WARNING UNTIL 4 PM EST WEDNESDAY FOR ANZ231-250-251-254.

&&

SYNOPSIS...FRANK/NOCERA
NEAR TERM...FRANK/DOODY
SHORT TERM...FRANK
LONG TERM...NOCERA
AVIATION...NOCERA/DOODY
MARINE...FRANK/NOCERA
Hazardous weather outlook, Jan 19, 4:29 AM EST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
429 AM EST TUE JAN 19 2016

CTZ002>004-MAZ002>021-026-RIZ001>007-200930-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-
429 AM EST TUE JAN 19 2016

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FRIDAY NIGHT INTO THIS WEEKEND...THERE IS A LOW TO MODERATE PROBABILITY
THAT A WINTER STORM WILL AFFECT THE REGION. THE ULTIMATE EFFECTS
WILL DEPEND UPON THE EXACT TRACK OF THIS SYSTEM. AS OF NOW THE
MAIN THREATS APPEAR TO BE HEAVY SNOW...STRONG WINDS AND COASTAL
FLOODING. STAY TUNED FOR THE LATEST INFORMATION ON THIS POTENTIAL
WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ022>024-RIZ008-200930-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
429 AM EST TUE JAN 19 2016

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

FRIDAY NIGHT INTO THIS WEEKEND...THERE IS A LOW TO MODERATE PROBABILITY
THAT A WINTER STORM WILL AFFECT THE REGION. THE ULTIMATE EFFECTS
WILL DEPEND UPON THE EXACT TRACK OF THIS SYSTEM. AS OF NOW THE
MAIN THREATS APPEAR TO BE HEAVY SNOW...STRONG WINDS AND COASTAL
FLOODING. STAY TUNED FOR THE LATEST INFORMATION ON THIS POTENTIAL
WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ232>235-237-255-256-200930-
NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-RHODE ISLAND SOUND-
BLOCK ISLAND SOUND-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
429 AM EST TUE JAN 19 2016

...GALE WARNING IN EFFECT UNTIL 1 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

FRIDAY NIGHT INTO THIS WEEKEND...THERE IS A LOW TO MODERATE PROBABILITY
THAT A POTENT COASTAL STORM WILL AFFECT THE REGION. NE GALES ARE
LIKELY WITH A LOW RISK FOR STORM FORCE WIND GUSTS WITH THIS
SYSTEM. STAY TUNED FOR THE LATEST INFORMATION ON THIS POTENTIAL
WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ250-254-200930-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
429 AM EST TUE JAN 19 2016

...GALE WARNING IN EFFECT UNTIL 4 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

FRIDAY NIGHT INTO THIS WEEKEND...THERE IS A LOW TO MODERATE PROBABILITY
THAT A POTENT COASTAL STORM WILL AFFECT THE REGION. NE GALES ARE
LIKELY WITH A LOW RISK FOR STORM FORCE WIND GUSTS WITH THIS
SYSTEM. STAY TUNED FOR THE LATEST INFORMATION ON THIS POTENTIAL
WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ231-251-200930-
CAPE COD BAY-MASSACHUSETTS BAY AND IPSWICH BAY-
429 AM EST TUE JAN 19 2016

...GALE WARNING IN EFFECT UNTIL 4 PM EST WEDNESDAY...
...FREEZING SPRAY ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZING SPRAY ADVISORY.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

LATE FRIDAY INTO THIS WEEKEND...THERE IS A LOW PROBABILITY THAT A
POTENT COASTAL LOW WILL AFFECT THE REGION. THERE IS THE POTENTIAL
FOR NE GALES OR EVEN STORM FORCE WIND GUSTS WITH THIS SYSTEM.
STAY TUNED FOR THE LATEST INFORMATION ON THIS POTENTIAL WINTER
STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230-236-200930-
BOSTON HARBOR-NARRAGANSETT BAY-
429 AM EST TUE JAN 19 2016

...GALE WARNING IN EFFECT UNTIL 1 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LATE FRIDAY INTO THIS WEEKEND...THERE IS A LOW PROBABILITY THAT A
POTENT COASTAL LOW WILL AFFECT THE REGION. STAY TUNED FOR THE
LATEST INFORMATION ON THIS POTENTIAL WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NOCERA

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Newport

When
January 19, 2:34 PM EST
Where
Newport forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.500, -71.281 (the zone’s center; the record gives no point)

Wires were downed in Tiverton, blocking Crandall Road.

Strong Wind, Washington

When
January 19, 3:28 PM EST to 3:30 PM EST
Where
Washington forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

Wires were downed in Richmond on Richmond Townhouse Road. In Westerly, small trees were downed onto White Rock Road.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2016Every state in 2016This day in weather historyWarnings in Rhode Island, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614855, 614859.